Careers  |  Sign In  |  Register  |   Twitter

In long QT syndrome, syncope during beta-blockade indicates ICD

Reuters Health • The Doctor's Channel Daily Newscast

NEW YORK (Reuters Health) – An implantable cardioverter-defibrillator (ICD) should be considered when patients with long QT syndrome (LQTS) have syncope while on beta-blockers.



That’s according to authors who found a higher risk for fatal arrhythmias in this population, especially before puberty and in females.



In the February 23rd Journal of the American College of Cardiology, lead author Dr. Christian Jons and colleagues note that the risk of sudden cardiac death in LQTS patients after an episode of syncope is roughly 5% per year. Within this high-risk group, however, specific risk factors for sudden death – and indications for ICD implantation — are unknown.



The researchers, based at the University of Rochester Medical Center, New York, used the International LQTS Registry to identify 1059 LQTS subjects (830 taking beta blockers) from 764 families. Each was born after 1959 (to maximize the prevalence of beta blocker treatment) and had experienced syncope at least once. Follow-up continued until age 41.



The end-point – severe arrhythmic events – was a composite of LQTS-related sudden cardiac death, aborted cardiac arrest, or appropriate ICD therapy for an LQTS-related ventricular tachyarrhythmia. Overall, there were 210 severe arrhythmic events, including 82 in patients on beta-blockers.



The authors categorized patients into three groups. At lowest risk for severe arrhythmic events were patients who started on beta blocker therapy “after their first and only syncopal episode.” The other two groups – patients never given beta blockers, and patients who had syncope during beta blocker therapy – had equivalent high risks for future events.



In multivariate analysis, the strongest risk factor for a severe arrhythmic event was whether syncope occurred during beta-blocker therapy (hazard ratio 3.59), compared to the group with beta blocker therapy after a single episode of syncope (p < 0.001).



Other factors also increased patients’ risk, including more than one syncopal event off beta-blocker therapy (HR 1.96), corrected QT interval > 500 ms (HR 1.76), and female gender above age 14 (HR 1.86, compared to males older than 14) (p < 0.001 for all.



Beta blockers were generally protective, cutting the risk of severe arrhythmic events in half. Patient genotype and beta-blocker type did not significantly influence results.



In a subgroup analysis of 746 patients on beta-blocker treatment, the risk of a syncopal event was 3-fold higher in boys and girls age 1 to 13 years compared with older male individuals (p < 0.001).



The authors note that beta-blocker treatment was not allocated at random, and that only a fraction of the study subjects were genotyped.



“In LQTS patients presenting with the first syncopal episode, fatal arrhythmic events are effectively prevented with beta-blocker treatment in those without recurrent syncope,” the investigators report.



”However, patients experiencing (one or more) syncopal events during beta-blocker therapy are at the same risk of fatal events as patients who were not treated with beta blockers,” they conclude. “Thus, ICD treatment should be considered in these high-risk patients.”



Reference:


J Am Coll Cardiol 2010;55:783-788.